The Annals of Probability

Sharp error terms and neccessary conditions for exponential hitting times in mixing processes

Miguel Abadi

Full-text: Open access

Abstract

We prove an upper bound for the error in the exponential approximation of the hitting time law of a rare event in $\alpha$-mixing processes with exponential decay, $\phi$-mixing processes with a summable function $\phi$ and for general $\psi$-mixing processes with a finite alphabet. In the first case the bound is uniform as a function of the measure of the event. In the last two cases the bound depends also on the time scale t. This allows us to get further statistical properties as the ratio convergence of the expected hitting time and the expected return time. A uniform bound is a consequence. We present an example that shows that this bound is sharp. We also prove that second moments are not necessary for having the exponential law. Moreover, we prove a necessary condition for having the exponential limit law.

Article information

Source
Ann. Probab., Volume 32, Number 1A (2004), 243-264.

Dates
First available in Project Euclid: 4 March 2004

Permanent link to this document
https://projecteuclid.org/euclid.aop/1078415835

Digital Object Identifier
doi:10.1214/aop/1078415835

Mathematical Reviews number (MathSciNet)
MR2040782

Zentralblatt MATH identifier
1045.60018

Subjects
Primary: 60F05: Central limit and other weak theorems 60G10: Stationary processes 37A50: Relations with probability theory and stochastic processes [See also 60Fxx and 60G10]

Keywords
Mixing processes hitting times repetition times rare event exponential approximation

Citation

Abadi, Miguel. Sharp error terms and neccessary conditions for exponential hitting times in mixing processes. Ann. Probab. 32 (2004), no. 1A, 243--264. doi:10.1214/aop/1078415835. https://projecteuclid.org/euclid.aop/1078415835


Export citation

References

  • Abadi, M. (2001). Exponential approximation for hitting times in mixing processes. Math. Phys. Electron. J. 7 No. 2.
  • Abadi, M. and Galves, A. (2001). Inequalities for the occurrence times of rare events in mixing processes. The state of the art. Markov Process. Related Fields 7 97--112.
  • Asselah, A. and Dai Pra, P. (1997a). Sharp estimates for the occurrence time of rare events for simple symmetric exclusion. Stochastic Process. Appl. 71 259--273.
  • Asselah, A. and Dai Pra, P. (1997b). Occurrence of rare events in ergodic interacting spin systems. Ann. Inst. H. Poincaré Probab. Statist. 33 727--751.
  • Bellman, R. and Harris, T. E. (1951). Recurrence times for the Ehrenfest model. Pacific J. Math. 1 179--193.
  • Bowen, R. (1975). Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms. Lecture Notes in Math. 470. Springer, New York.
  • Bressaud, X., Fernandez, R. and Galves, A. (1999). Speed of $\overline d$-convergence for Markov approximations of chains with complete connections. A coupling approach. Stochastic Process. Appl. 83 127--138.
  • Chen, L. (1975). Poisson approximation for dependent trials. Ann. Probab. 3 534--345.
  • Collet, P., Galves, A. and Schmitt, B. (1999). Repetition times for Gibbsian sources. Nonlinearity 12 1225--1237.
  • Cornfeld, I., Fomin, S. and Sinai, Y. (1982). Ergodic Theory. Springer, New York.
  • Doeblin, W. (1940). Remarques sur la théorie métrique des fractions continues. Compositio Math. 7 353--371.
  • Doukhan, P. (1995). Mixing. Properties and Examples. Lecture Notes in Statist. 85. Springer, New York.
  • Ferrari, P. A. and Galves, J. A. (1997). Acoplamento e Processos Estocásticos. IMPA, Rio de Jeneiro.
  • Galves, A. and Schmitt, B. (1990). Occurrence time of rare events for mixing dynamical systems. Ann. Inst. H. Poincaré 52 267--281.
  • Galves, A. and Schmitt, B. (1997). Inequalities for hitting times in mixing dynamical systems. Random Comput. Dyn. 5 337--348.
  • Harris, T. E. (1953). First passage and recurrence distributions. Trans. Amer. Math. Soc. 73 471--486.
  • Haydn, N. (1999). The distribution of the first return time for rational maps. J. Statist. Phys. 94 1027--1036.
  • Hirata, M., Saussol, B. and Vaienti, S. (1999). Statistics of return times: A general framework and new applications. Comm. Math. Phys. 206 33--55.
  • Kac, M. (1947). On the notion of recurrence in discrete stochastic processes. Bull. Amer. Math. Soc. 53 1002--1010.
  • Saussol, B. (2001). On fluctuations and the exponential statistics of return times. Nonlinearity 14 179--191.
  • Shields, P. (1996). The Ergodic Theory of Discrete Sample Paths. 13. Amer. Math. Soc., Providence, RI.